Wisconsin, 2006

Hail and Damaging Wind in Wisconsin, May 27 to 28, 2006

May 27 to 28, 2006 · NWS GRB · 14 events in 7 counties and zones

Thunderstorms developed in very unstable air, producing large hail and strong winds in central and east central Wisconsin. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in very unstable air, producing large hail and strong winds in central and east central Wisconsin. Hail as large as 2 inches in diameter fell at Lindsey (Wood co.) and there were reports of 1.5 inch hail near Spencer (Marathon co.) and Waupaca (Waupaca co.) and 1 inch hail at Merrill (Lincoln co.). A wind gust to 58 mph was reported at Suamico (Brown co.).A lightning strike damaged a house, a vehicle and some trees in Manitowoc.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 27, 2:45 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT MAY 27 2006

.SHORT TERM...TONIGHT AND SUNDAY...BROAD UPPER TROF SHIFTING SLOWLY
EAST...FORCING RIDGE TO BUILD IN OVER WESTERN LAKES. SHORT WAVE RIDING
SW FLOW AHEAD OF TROF WILL PASS THROUGH WI THIS EVENING.  TWO AREAS OF
CONVECTION WORKING THROUGH STATE ATTM...FIRST AREA FORMED NORTH OF AREA
OF SHOWERS LEFT OVER FROM PREVIOUS NIGHTS CONVECTION.  STORMS OF A
PULSING NATURE. THIS AREA EXPECTED TO LIFT NORTH OUT OF AREA BY EARLY
EVENING. WITH ONSHORE WINDS...LAKESHORE REMAINS MORE STABLE WITH CAPES
NEAR 200...THUS LINE HAS SEEMED TO STOP BUILDING TO THE EAST AROUND
CENTRAL SHAWANO COUNTY.  SECOND AREA...STRONGER STORMS PUSHING THROUGH
SOUTH CENTRAL WI ASSOCIATED WITH UPPER SHORT WAVE.  SOME BUILDING TO THE
NORTH...EARLIER CLOUDS/PCPN DID NOT DO TOO MUCH TO ATMOSPHERE AS CAPES
CENTRAL WI STILL AROUND 2K OVER WOOD/PORTAGE AREA.  THIS AREA ALSO
EXPECTED TO PUSH EAST OF THE AREA BY THIS EVENING.  QUESTION IS IF AND
WHEN WILL MORE CONVECTION FORM/MOVE IN. STRONG LLVL WAA WITH 850 JET
INCREASING AND BECOMING FOCUSED OVER WI AND UPPER MI. ADDITIONAL STORMS
NOW FIRING IN CENTRAL IA.  WILL GO WITH OVERALL SCATTERED/CHANCE WORDING
ATTM AND LET LATER SHIFT ADJUST AS NECESSARY.

850 TEMPS RISE TO +20C BY MORNING...EFFECTIVELY CAPPING ATMOSPHERE...
THUS WILL KEEP FORECAST DRY.  NO CHANGES MADE TO GOING PACKAGE
TEMPERATURES WITH NEAR OR RECORD TEMPS EXPECTED ON SUN.

.LONG TERM...SUNDAY NIGHT THRU NEXT SATURDAY. FORECAST FOCUS ON PRECIP
CHANCES DURING THE ENTIRE EXTENDED PERIOD.

THE GFS CONTINUES DEVELOPING PRECIP MONDAY AS THE CAP ERODES WITH CAPES
OF 2K-3K J/KG. THE CANADIAN...NAM...UKMET AND ECMWF MODELS ALL EITHER
HOLD PRECIP BACK UNTIL MONDAY NITE OR BRING THE LOW IN SLOWER THAN THE
GFS SOLUTION. THEREFORE WILL SIDE WITH THE DRIER MODELS AND LEAVE MONDAY
DRY WITH PRECIP ON MONDAY NITE AHEAD OF THE APPROACHING COLD FRONT.

AS THE COLD FRONT MOVES THRU THE CWA ON TUESDAY SOME SEVERE WEATHER IS
POSSIBLE...ESPECIALLY OVER THE EASTERN CWA...WITH CAPES OF 1K TO 2K J/KG
AND -3 TO -5 LI/S. THE MAIN INHIBITOR WILL BE LACK OF WIND SHEAR BUT THE
FRONT MAY BE ENOUGH TO KEEP A LINE OF CONVECTION GOING ACROSS THE CWA.

ALTHOUGH THE NAM PUSHES THE FRONT TO THE SOUTH THE GFS AND CANADIAN BOTH
HANG THE FRONT BACK OVER SOUTHERN WISCONSIN WITH ADDITIONAL CONVECTION
NORTH OF THE FRONT ON WEDNESDAY. DUE TO THE TREND OF SLOWING THINGS DOWN
WILL LEAVE PRECIP IN FOR WEDNESDAY UNTIL THE HIGH PUSHES THE FRONT FAR
ENOUGH SOUTH BY WEDNESDAY NITE.

A DISTURBANCE IN THE MID LEVELS WILL BRING THE CHANCE FOR MORE
THUNDERSTORMS THURSDAY NITE AND FRIDAY ON THE GFS AND ECMWF MODELS.
WHILE THE CANADIAN MODEL HOLDS THIS OFF UNTIL FRIDAY NITE AND SATURDAY
IT SEEMS TO BE THE ODD MODEL OUT SO WILL STICK WITH THE FASTER SOLUTION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 27, 10:45 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT MAY 27 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND EAST
CENTRAL WISCONSIN FROM MID AFTERNOON ONWARD...EXTENDING INTO NORTHERN
CENTRAL WISCONSIN TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH
THE STATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.

THUNDERSTORMS ARE POSSIBLE DURING EARLY TO MIDDLE PART OF NEXT
WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BETTER BE ABLE TO
DEFINE THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

LMZ521-522-541>543-564-281645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHES OF FOG ARE POSSIBLE OVER THE LAKE TONIGHT. BOATERS SHOULD BE
PREPARED TO ENCOUNTER AREAS OF LOW VISIBILITY AND USE EXTRA CAUTION.
THERE IS ALSO A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.

THE PATCHES OF FOG ARE STILL POSSIBLE SUNDAY.

THUNDERSTORMS ARE POSSIBLE DURING EARLY TO MIDDLE PART OF NEXT
WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BETTER BE ABLE TO
DEFINE THE THREAT OF SEVERE WEATHER.

TE
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marathon

When
May 27, 9:14 PM CST
Where
Marathon County, 5 mi S of Spencer
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -90.283

Hail, Wood

When
May 27, 9:22 PM CST
Where
Wood County, Lindsey
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -90.300

Hail, Waupaca

When
May 27, 9:53 PM CST
Where
Waupaca County, Waupaca
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -89.067

Hail, Wood

When
May 27, 9:56 PM CST
Where
Wood County, Lindsey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -90.300

Hail, Waupaca

When
May 27, 10:10 PM CST
Where
Waupaca County, Waupaca
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.350, -89.067

Hail, Portage

When
May 27, 10:10 PM CST
Where
Portage County, Junction City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.583, -89.750

Hail, Manitowoc

When
May 27, 10:20 PM CST
Where
Manitowoc County, Reedsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.150, -87.967

Hail, Marathon

When
May 27, 10:30 PM CST
Where
Marathon County, 6 mi SE of Schofield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.833, -89.517

Hail, Waupaca

When
May 27, 10:42 PM CST
Where
Waupaca County, New London
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -88.750

Hail, Marathon

When
May 27, 11:00 PM CST
Where
Marathon County, Schofield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.900, -89.600

Lightning, Manitowoc

When
May 27, 11:00 PM CST
Where
Manitowoc County, Manitowoc
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Hail, Marathon

When
May 27, 11:55 PM CST
Where
Marathon County, 3 mi SE of Schofield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -89.550

Hail, Lincoln

When
May 28, 12:20 AM CST
Where
Lincoln County, Merrill
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
45.183, -89.683

Thunderstorm Wind, Brown

When
May 28, 12:40 AM CST
Where
Brown County, Suamico
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.633, -88.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512340, 5512341, 5512342, 5512343, 5512344, 5512345, 5512346, 5512347, 5512348, 5512349, 5512353, 5512350, 5512351, 5512352.